Calculators · Paediatrics & Neonatology · Score

Apgar score

Also called APGAR, Appearance Pulse Grimace Activity Respiration, newborn score

Five-sign (0–10) description of the newborn's condition at 1 and 5 minutes after birth.

Appearance (colour)
Pulse (heart rate)
Grimace (reflex irritability)
Activity (muscle tone)
Respiration

Fill 5 more fields to see the result.

Formula and scoring

Sum of five signs, each 0–2: Appearance, Pulse, Grimace, Activity, Respiration. AAP/ACOG: 7–10 reassuring, 4–6 moderately abnormal, 0–3 low.

Exam and ward pearls

  • Virginia Apgar proposed it in 1953 in an anaesthesia journal; scores are reported at 1 and 5 minutes.
  • A score given during resuscitation is not equivalent to one given to a spontaneously breathing baby — AAP/ACOG advise the expanded Apgar form that records interventions.

When not to rely on it

  • The reassuring / moderately abnormal / low bands are defined for term and late-preterm infants.
  • Observer variation is considerable; record interventions alongside the score.

Source

  1. Apgar V. A proposal for a new method of evaluation of the newborn infant. Curr Res Anesth Analg. 1953;32(4):260-7. PMID 13083014
  2. American Academy of Pediatrics Committee on Fetus and Newborn; American College of Obstetricians and Gynecologists Committee on Obstetric Practice. The Apgar score. Pediatrics. 2015;136(4):819-22. doi:10.1542/peds.2015-2651 · PMID 26416932
  3. Dalili H, Sheikh M, Hardani AK, Nili F, Shariat M, Nayeri F. Comparison of the combined versus conventional Apgar scores in predicting adverse neonatal outcomes. PLoS One. 2016;11(2):e0149464 (Table 1 reproduces the conventional Apgar criteria). doi:10.1371/journal.pone.0149464 · PMID 26871908

Formula and cut-offs checked against these sources on 8 Nov 2026. Educational tool for clinicians; it does not replace clinical judgement.

More Paediatrics & Neonatology calculators